Alert archive / Florida / Coastal Flood Statements in 2023

Coastal Flood Statement 3, NWS Key West, FL

April 11, 2023Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Apr 11, 2023, 3:59 PM EDT for Monroe County, Florida. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 3:59 PM EDT (19:59 UTC)
Expired
Apr 13, 2023, 4:35 AM EDT
In force
37 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

516 
WHUS42 KKEY 111959
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
359 PM EDT Tue Apr 11 2023

FLZ076-120400-
/O.NEW.KKEY.CF.S.0003.230411T1959Z-230412T0900Z/
Monroe Upper Keys-
359 PM EDT Tue Apr 11 2023

...COASTAL FLOOD STATEMENT IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

NB
5 follow-up statements
679 
WHUS42 KKEY 120854
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
454 AM EDT Wed Apr 12 2023

FLZ076-121600-
/O.EXT.KKEY.CF.S.0003.000000T0000Z-230412T1600Z/
Monroe Upper Keys-
454 AM EDT Wed Apr 12 2023

...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Until noon EDT today.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
348 
WHUS42 KKEY 121430
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1030 AM EDT Wed Apr 12 2023

FLZ076-122230-
/O.EXT.KKEY.CF.S.0003.000000T0000Z-230413T0300Z/
Monroe Upper Keys-
1030 AM EDT Wed Apr 12 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
038 
WHUS42 KKEY 122007
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
407 PM EDT Wed Apr 12 2023

FLZ076-130300-
/O.CON.KKEY.CF.S.0003.000000T0000Z-230413T0300Z/
Monroe Upper Keys-
407 PM EDT Wed Apr 12 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL LATE THIS
EVENING...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
930 
WHUS42 KKEY 130240
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1040 PM EDT Wed Apr 12 2023

FLZ076-131000-
/O.EXT.KKEY.CF.S.0003.000000T0000Z-230413T1000Z/
Monroe Upper Keys-
1040 PM EDT Wed Apr 12 2023

...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL EARLY THURSDAY
MORNING...

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Until 6 AM EDT Thursday.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
843 
WHUS42 KKEY 130835
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
435 AM EDT Thu Apr 13 2023

FLZ076-130945-
/O.CAN.KKEY.CF.S.0003.000000T0000Z-230413T1000Z/
Monroe Upper Keys-
435 AM EDT Thu Apr 13 2023

...COASTAL FLOOD STATEMENT IS CANCELLED...

Water levels have dropped below statement criteria across the 
Bayside of the Upper Keys.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Apr 11, 9:50 AM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 11, 9:50 AM EDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
950 AM EDT Tue Apr 11 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 950 AM EDT Tue Apr 11 2023
Quite a range in MRMS-derived 12 hour rainfall totals across the
Florida Keys this morning. Locations in the Middle and Upper Keys
recevied widespread amounts between 1.5-3". Meanwhile, most
locations in the Lower Keys only observed anywhere from a trace
to 0.5". Owed to the proximity to the baroclinic zone in the
Straits of Florida associated with an analyzed stalled surface
frontal feature as well as evening convection in the Upper Keys, a
mesolow feature was able to be detected from KBYX and KAMX radar
imagery that helped to enhance forcing for ascent for the eastern
islands and adjacent coastal waters.

The 12z sounding at KEY this morning showed ample moisture up to
around 80mb, with at least some dry air aloft. The sounding
revealed some mixed- layer inhibition with only modest instability
(CAPE). However, recent satellite trends have highlighted breaks
in the stratus cloud coverage dotting the island chain, which
should act to provide a little more buoyancy with daytime heating.
Given this analysis, expecting a general lull in shower activity
through the early afternoon hours, with convection filling back
in later in the afternoon and evening, then another round
overnight as the front pushes back northward as a warm
front. No changes planned for this late morning update cycle.

&&

.MARINE...
Issued at 950 AM EDT Tue Apr 11 2023
Small Craft Advisory is in effect for all of the Florida Keys
coastal watersdue to northeast to east winds 20 to 25 knots.
Winds will peak this evening at 25 to 30 knots, with occasional
near- gale gusts. From synposis, high pressure centered near the
Carolinas and a stalled frontal boundary over the distant Straits
of Florida will support strong to potentially near gale northeast
to east breezes across the Florida Keys this afternoon and
evening. At the same time, scattered to numerous showers with
occasional thunderstorms will continue to push through the Florida
Keys coastal waters through this evening. Breezes will slacken
late tonight through Thursday night, as they veer to the east to
southeast. Gentle breezes will return Friday through Saturday
night.

&&

.AVIATION...
(12Z TAFS)
Issued at 950 AM EDT Tue Apr 11 2023
A stormy and wet weather pattern will prevail in the vicinity of
the terminals through the TAF period. As a result, intermittent
bouts of MVFR and even IFR conditions are expected at the island
terminals, especially at MTH. Surface winds will be out of the
northeast to east at 15 to 20 knots with frequent gusts of 20 to
30 knots, peaking this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  72  82  76 /  70  60  50  40
Marathon  80  73  84  76 /  80  70  50  40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for
     GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....BT
Data Acquisition.....AJP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 5:58 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Key West FL
558 AM EDT Tue Apr 11 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
558 AM EDT Tue Apr 11 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Small Craft Advisory in effect for all coastal waters of the
Florida Keys due to northeast to east winds 20 to 25 knots, and
seas as high as 7 to 10 feet across the Straits of Florida. Small
Craft Advisory conditions are expected tonight as well.

Thunderstorms will be possible today and tonight. The primary
hazards will be lightning strikes, locally heavy rainfall, and
strong winds gusts.

The National Ocean Service gauges at Key West and Vaca Key
measured tidal anomalies between one, and one and one quarter of
a foot during the past 24-hours. Coastal Flood Statements may be
required.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through Thursday night.
The primary hazards will be lightning strikes, although some of
the storms on Wednesday could contain strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:20 PM EDTSpecial Marine WarningKEY15 min
Apr 10, 9:15 PM EDTSpecial Marine WarningKEY16 min
Apr 10, 9:16 PM EDTSpecial Marine WarningKEY15 min
Apr 10, 9:37 PM EDTSpecial Marine WarningKEY23 min
Apr 10, 10:15 PM EDTSpecial Marine WarningKEY16 min
Apr 10, 10:41 PM EDTSpecial Marine WarningKEY64 min
Apr 11, 4:06 AM EDTAreal Flood AdvisoryKEYMonroe3 hr

Nearby

Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.